feeling awful and prednisolone - peace of mind required

I have a virus of some sort, cough, ache all over, hot and cold etc etc and went to out of hours last night as asthma kicked off. The doctor saidmy chest was clear but the virus had caused the asthma flair up hense the cough. I have usrd so much salbutomol I am shaking. He gave me a weeks worth of prednisolone ( I have only needed these once before) I was however discussing this with a friend who says that the dose should be given and then reduced over days as opposed to just given for a set time and then stopped. She refuses to use them as heard that someone dies from suddenly stopping them. I now feel awful, cant breath and am scard to take the prednisolone as I have been prescribed 4 a day for a week and then no more. Is this ok? Can I use them just for a week on this dose and then just stop? Is anyone else suffering like this at the moment? My asthma is usually mild and controllable but I even struggled to ride my horse tonight, I was gasping and couging and still am!

10 Replies

  • Kat, very quickly to set your mind at rest. Occasional short courses of pred can be stopped ""suddenly"" without any ill effects. The problems arise if you have a been on pred for a long time and your body has stopped producing its own steriod so you have to ween off them to let your own bodies steriods start up again.

    I am sure someone more cogent will be along with a long answer but top and bottom is you are safe and you are not going to suddenly get ill when you finsh the course of steriods.

    I hope you feel better soon.


  • hi kat

    Kat here! :-) just sent you a private message but please please take the pred and rest asured that short courses are ok as bex said. You have to be incredibly unlucky to have problems even with longterm use at high doses as it is a rare complication. If you want more info i will help in any way i can.

    Take care and relax you should be fine but need to take the pred to reduce the inflammation in your lungs! Xxxx

  • Kat, I was going to say what Bex has said. It used to be thought that all courses of prednisolone should be tailed off gradually, but over more recent years it's become clear that it's absolutely fine for short courses to be stopped suddenly. As Bex says, it's only when you've been on pred for some time that you need to be more careful about coming off pred. Prednisolone gives you a boost of the corticosteroids that your body produces naturally in the adrenal glands. When you take a high dose over a long time your adrenals stop bothering to make their own corticosteroids (natural production by the adrenals is around 7mg I think) so then you have to be careful about reducing the pred dose slowly so that your adrenal glands have a chance to kick back into action. It's only if they don't do this that you run into problems, and again, to reiterate, only after longer courses of prednisolone.

    Take the pred as directed and don't worry about coming off it quickly at the end of the course.

    I hope that helps.


  • Hi

    I hope you are feeling a bit better today...

    I am just getting over a nasty chest infection atm and am on 40mg of Prednisolone for now, and i have been on these since May, which is a long time and i would be extremely worried about stopping the prednisolone at once now...But a short course is absolutely fine and have been prescribed for you to get your asthma under control whilst you have this virus, please do take them...And I agree with the others, they shouldn't give you any side effects in this small space of time, I have had awful side effects from them but I have been taking them like I said since May and not been able to get off them....

    Take care

    Sam x

  • don't worry about the prednisolone. I had a weeks course to clear up a chest infection (6x5mg per day), along with amoxicilin. no side effects, but they only made a difference to me on the last day. The problem is with longterm usage, and then suddenly stopping. I' say your dose was on the low side anyway.

  • preds


    Hope you are feeling better today. I have been given 6 x 5mg for a week, when my asthma/peak flow not right. It is ok to have a short course like this. Also had them following antibiotics after a chest infection which in turn triggered asthma off. Felt much better after these preds. Would not hesitate to have them again if needed. Take them as prescribed and do not worry. You take care.


  • Hi

    Please take your prednisolone as prescribed, some times pred is prescribed this way, and sometimes (usually with longer courses) it is gradually reduced. Only people on long term prednisolone mustn't stop suddenly because of the risk of adrenaline suppression. Get well soon.

    Best Wishes


  • Thanks guys, I have started them today. Still feel gruff and kep having coughing fits but it is the non asthma bits that are now bugging me, it now hurts my head to cough, I cant get warm and have lost my voice!!!!!!!!!!!

    Thanks for the reassurance x

  • I was prescribed prednisolone last night as my cough had become uncontrollable as a result of a cold. I am on 6 5mg a day for 5 days. Then nothing. I have had this twice before in teh past and have been ok. Coughing is my main symptom of asthma the hospital call it cough variant but it is hard to now when I've an old fashioned cough and when it is asthma. Went to pharmacy and was redirected straight to doc!

  • Just to reiterate what everyone has said - taking short courses of prednisolone and stopping suddenly is completely safe. It's only when on pred long term that gradual reduction is required. Although a lot of us do suffer severely from the side effects of pred, again these are due to long term use and a short course should have very few, if any, side effects.

    Hope you feel better soon,

    Take care

    Em H

You may also like...